Tornadoes · United States · Colorado · 2014

EF0 tornado, Bennett, Colorado, August 6, 2014

This EF0 tornado ran 0.1 miles across Adams County on August 6, 2014, touching down at 6:10 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 6, 2014
Touchdown
6:10 PM MDT (00:10 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Adams County
Touchdown point
39.760, -104.420
Lift-off point
39.760, -104.420
Record number
1408061810-01

What the Weather Service recorded

A brief landspout formed near Bennett.

A weak tornado touched down briefly, no damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 6, 3:36 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 3:36 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
336 PM MDT WED AUG 6 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 335 PM MDT WED AUG 6 2014

ISOLATED THUNDERSTORMS ARE BEGINNING TO FORM AND MOVE EAST THIS
AFTERNOON. PRECIPITABLE WATER VALUES ARE A QUARTER TO A THIRD OF
AN INCH DRIER THAN THIS TIME YESTERDAY. THIS COUPLED WITH FASTER
MOVING STORMS WILL LESSEN THE HEAVY RAIN AND POTENTIAL FLOOD
ISSUES TODAY. AN UPPER RIDGE IS MOVING OVERHEAD WITH WARMING
TEMPERATURES ALOFT...BUT ENOUGH MOISTURE IS UNDERNEATH IT TO KEEP
THIS CONVECTIVE ACTIVITY ISOLATED TO SCATTERED LEVELS THIS
AFTERNOON AND INTO THE EVENING. BRIEF MODERATE RAIN...LIGHTNING
AND GUSTY WINDS WILL BE THE MAIN IMPACTS FROM STORMS THIS
CONVECTION. HI RES MODELS CONTINUE TO SHOW WEAK CONVECTION THROUGH
THE EVENING AND PAST MIDNIGHT...MAINLY OVER THE SOUTHERN
FOOTHILLS...PARK COUNTY AND PALMER DIVIDE. WITH A SLIGHT PUSH
OVERNIGHT FROM THE HIGH SURFACE PRESSURE OVER THE NORTHERN GREAT
PLAINS AND SOME RESIDUAL MOISTURE...THIS MAY STILL BE ABLE TO
OCCUR. LEFT IN SOME VERY LOW CHANCES OF PRECIPITATION PAST
MIDNIGHT FOR THIS. WILL LIKELY SEE SOME AREAS OF LOW CLOUDS OR FOG
AGAIN OVER THE FAR NORTHEAST CORNER...MAINLY SEDGWICK AND
PHILLIPS COUNTIES.

FLOW ALOFT WILL BECOME SOUTHWESTERLY OVERNIGHT AS A SHORTWAVE
TROUGH OVER THE GREAT BASIN LIFTS AND MOVES OVER WYOMING. THE
ENERGY FROM THIS ALONG WITH ADDITIONAL MOISTURE THATS ADVECTING IN
FROM THE SOUTH WILL LEAD TO MORE COVERAGE OF THUNDERSTORMS
TOMORROW. MODELS ARE POINTING TO THE LATE AFTERNOON FOR THE
DISTURBANCE TO COMBINE WITH A RIDGE OF THETA-E OVER THE
NORTHEASTERN PLAINS FOR A GOOD CHANCE FOR RAIN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 335 PM MDT WED AUG 6 2014

SOME STORMS POSSIBLE ACROSS THE AREA THURSDAY EVENING...MAINLY
OVER THE FAR EASTERN PLAINS IN AREA OF WEAK MID LEVEL ASCENT.
AIRMASS FAIRLY MOIST WITH PRECIPITABLE WATER VALUES AROUND AN
INCH ACROSS THE PLAINS...SO SOME STORMS COULD PRODUCE BRIEF HEAVY
RAIN. BUT STORM MOTION SHOULD LIMIT ANY FLASH FLOOD THREAT. BY
MIDNIGHT...MODELS STILL SHOWING STORMS OVER THE FAR EASTERN PLAINS
TO CONSOLIDATE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH HEADS INTO.
KANSAS OVERNIGHT. MOST OF THE STORMS ACROSS THE AREA TO END AROUND
MIDNIGHT...WITH SOME STORMS LINGERING OVER THE FAR EASTERN PLAINS
OVERNIGHT. LATEST BOUNDARY LAYER WIND AND RH PROGS SUGGESTING SOME
SORT OF OUTFLOW FROM THIS COMPLEX MOVING WEST ACROSS THE PLAINS.
THUS THERE MAY BE SOME STRATUS AROUND TOWARDS MORNING. ON
FRIDAY...SOME STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING.
OTHERWISE AN UPPER TROUGH EXPECTED TO MOVE ACROSS WYOMING WHICH
FLATTENS THE RIDGE OVER COLORADO. COMBINATION OF A FAIRLY MOIST
AIRMASS AND WEAK MID LEVEL ASCENT ENOUGH TO GENERATE SOME STORMS
BY THE AFTERNOON. ONLY CONCERN IS THAT AIRMASS ACROSS PLAINS MIGHT
END UP BEING TOO STABLE FOR ANY CONVECTION. DID LOWER THE POPS
SLIGHTLY TO TAKE THIS INTO ACCOUNT. SOME STORMS COULD PRODUCE
BRIEF HEAVY RAIN ACROSS THE PLAINS. STORM CHANCES TO DECREASE
DURING THE EVENING AS ASCENT MOVES INTO KANSAS AND SHOULD END
AROUND MIDNIGHT WITH GRADUALLY CLEARING SKIES. AIRMASS SLIGHTLY
COOLER WITH TEMPERATURES A BIT BELOW AVERAGE. FOR SATURDAY...
POTENTIAL FOR SOME STRATUS ACROSS THE FAR NORTHEAST PLAINS DURING
THE MORNING. MODELS ARE HINTING AT A DENVER CYCLONE DEVELOPING
WHICH COULD DRAW THE STRATUS CLOSER TO THE FOOTHILLS.
OTHERWISE...WEST SOUTHWEST FLOW ALOFT TO DRAW SOME MONSOONAL
MOISTURE INTO COLORADO. THERE ARE HINTS OF A MID LEVEL SHORTWAVE
CLIPPING THE NORTHEAST CORNER DURING THE AFTERNOON. COMBINATION OF
MOISTURE AND INSTABILITY TO PRODUCE SOME STORMS ACROSS THE AREA
DURING THE AFTERNOON AND EVENING. BEST CHANCE FOR STORMS LOOKS TO
BE ACROSS THE FAR NORTHEAST PLAINS WHERE THERE IS SOME MID LEVEL
ASCENT. AGAIN STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE
PLAINS. ON SUNDAY...WEST SOUTHWEST FLOW ALOFT ACROSS COLORADO
WHICH SHOULD KEEP THE MONSOONAL FLOW OVER THE AREA. MODELS STILL
SHOWING THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS...WILL KEEP
THE HIGHER POPS THERE. TEMPERATURES BOTH SATURDAY AND SUNDAY TO BE
SLIGHTLY BELOW AVERAGE.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY. BOTH ECMWF AND GFS
SHOW THE FLOW BECOMING MORE SOUTHWEST WHICH COULD BRING MORE
MONSOONAL MOISTURE INTO COLORADO. BEST CHANCE FOR STORMS TO BE
ACROSS THE MOUNTAINS. BY WEDNESDAY...MODELS SHOW AN UPPER TROUGH
MOVING ACROSS WYOMING AND MONTANA. FLOW ALOFT TO BECOME
NORTHWEST...WHICH SHOULD SHUNT MOST OF THE MOISTURE SOUTH OF THE
AREA. THUS SHOULD SEE A DECREASE IN THUNDERSTORM CHANCES.
TEMPERATURES TO REMAIN SLIGHTLY BELOW AVERAGE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 335 PM MDT WED AUG 6 2014

VFR THROUGH TOMORROW. SCATTERED AFTERNOON THUNDERSTORMS TO THE
NORTH OF THE AREA AIRPORTS...WITH LITTLE IMPACT EXPECTED EXCEPT BETWEEN
22Z - 01Z WITH POSSIBLE GUSTY OUTFLOW WINDS. AN AREA OF STORMS
CURRENTLY OVER GRAND AND SUMMIT COUNTIES MAY HOLD TOGETHER FOR A
CHANCE TO AFFECT THE AIRPORTS IN THE SAME TIME FRAME FOR A CHANCE
OF RAIN AND PATCHY BKN CEILINGS OF 8000FT. VERY LIGHT SURFACE
WINDS SHOULD TRANSITION TO THE NORTHEAST WINDS LATER THIS
AFTERNOON AS THE BOUNDARY IS JUST EAST OF KDEN. THESE WINDS SHOULD
THEN TRANSITION THROUGH THE SOUTHEAST TO DRAINAGE TONIGHT. SLIGHT
CHANCE FOR SOME LIGHT SHOWERS AFTER 12Z OVER SOUTHERN
FOOTHILLS...WOULD LIKELY ONLY IMPACT KAPA. OTHERWISE...MORE STORM
COVERAGE EXPECTED TOMORROW...WILL LIKELY IMPACT ALL AREA AIRPORTS
IN THE LATE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM...D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:22 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1022 AM MDT WED AUG 6 2014

COZ030>051-071630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1022 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH ONLY ISOLATED STORMS ON THE PLAINS. MOST OF THE
STORMS WILL ONLY PRODUCE LIGHT RAIN AND GUSTY WINDS...THOUGH A
FEW STORMS OVER THE NORTHERN PLAINS COULD PRODUCE LOCALIZED HEAVY
RAINFALL. SLIGHTLY DRIER AND WARMER AIR WILL LIMIT THE
THUNDERSTORM ACTIVITY TODAY...AND NO SEVERE STRENGTH STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL WEATHER DISTURBANCES WITHIN A FAIRLY MOIST
WEST-SOUTHWEST FLOW ALOFT WILL PASS OVER NORTHEAST COLORADO
DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY...FRIDAY AND
POSSIBLY SATURDAY. THESE DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA EACH DAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE NORTHEAST
CORNER OF THE STATE THURSDAY AND FRIDAY. MOISTURE MAY BECOME MORE
WIDESPREAD ON SUNDAY AND MONDAY...WHICH COULD INCREASE THE CHANCE
FOR LATE DAY STORMS ACROSS MOST OF THE FORECAST AREA. TEMPERATURES
DURING THE PERIOD WILL GENERALLY REMAIN NEAR TO SLIGHTLY BELOW
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

0.2 hours before the tornado, 102 km from the path. August 7, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 40 joules per kilogram, CIN -5, lifted condensation level 3054 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -3 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
89 J/kg
Mixed-layer LCL
3054 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.8 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

11.8 hours after it, 102 km from the path. August 7, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 119 joules per kilogram, CIN -271, lifted condensation level 1491 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-271 J/kg
Surface CAPE
182 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Front Range (FTG), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:47 UTC84.244.6100° 6 kt1020
23:47 UTC84.246.40° 0 kt1020TS
00:48 UTC69.860.870° 7 kt1021.3TS
01:50 UTC69.857.2110° 10 kt1021

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:10 UTCTORNADOS BennettAdams, COVERY WEAK AND SHORT LIVED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.